Cancer, rheumatism drugs destroy immune system and causes to hep B deaths
Cancer, rheumatism drugs tied to hep B deaths
The Yomiuri Shimbun
A number of people who had recovered from past hepatitis B infections died due to a sudden and acute reactivation of the virus in their bodies after taking newly introduced drugs to treat such conditions as rheumatism and blood cancer, according to health ministry research.
The people who died from fulminant hepatitis had weakened immune systems as a result of using new drugs to treat other conditions, according to a research team at the ministry and other sources.
A number of new, highly immunosuppressive drugs have proved effective in curing certain conditions, but it now has been learned that the drugs might trigger sudden, powerful recurrences of hepatitis.
Experts are calling for improved screening systems to be established to prevent patients developing fulminant hepatitis.
About 20 percent of people aged 50 or older have been infected with the hepatitis B virus. It is believed there are more than 10 million such people in the nation. Of them, 1 million to 1.3 million are said to be chronic sufferers, in whom the virus antigen can be detected.
Many people are not aware they have been infected with the virus, as the infection can be spontaneously cured. However, even after people recover from the infection, the virus genes remain in their bodies.
The research team at the Health, Labor and Welfare Ministry, led by Saitama Medical University Prof. Satoshi Mochida, conducted a survey from fiscal 2010 at about 100 facilities nationwide on 235 patients who have been infected with the virus.
The team found that 14 of the patients, or 6 percent, suffered a recurrence of hepatitis while being treated for rheumatism, blood cancer or other conditions.
An earlier nationwide survey on fulminant hepatitis conducted by the research team found that 17 patients who had been infected with hepatitis B suffered a sudden reactivation of the virus after undergoing treatment for such conditions as malignant lymphoma, leukemia and breast cancer from 2004 through 2009.
Separately, it has been reported that a woman in her 70s who had been infected with the virus developed fulminant hepatitis after being treated for rheumatism in 2009 in Hyogo Prefecture.
The woman and the 17 patients from the ministry survey died as a result of the fulminant hepatitis.
In the survey conducted from fiscal 2010, the ministry research team collected data on patients who had experienced a reactivation of the hepatitis B virus.
Mochida said, "Patients whose virus reactivation was detected at early stages and received treatment [with antiviral drugs] have so far all been prevented from developing severe hepatitis.
"There is an urgent need to establish check systems [for hepatitis B reactivation]," he said.
Officials of the Japan College of Rheumatology said they would issue an advisory to doctors specializing in rheumatology across the nation.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.